Get Help

Call the Lung Health Information Line

1-888-344-LUNG (5864)

Our certified respiratory
educators are ready to take your questions
(M-F 8:30am-4:30pm)

Ryan’s Law FAQs for teachers

Asthma is a chronic lung disease that affects the airways. It affects one in five children in Ontario. Asthma can be fatal without proper management and access to medications.

How do I know which students have asthma?

Identify the students who have asthma. Keep a copy of the ‘Individual Student Asthma Management Plan’- a form to be completed by the parents/guardian that will guide you on how to manage the student’s asthma.

What medicines are used to manage asthma?

There are usually two categories: rescues/relievers and controller inhalers.

  • Rescue/reliever inhalers are usually blue and provide quick relief for asthma symptoms. Students should have easy access to their reliever inhaler when needed.
    • Side effects of the rescue inhaler can be shakiness and rapid or irregular heart beat
    • The metered dose inhaler (MDI), also called a ‘puffer’ is probably the one most prescribed for children and teens with or without a spacer (valved-holding chamber). It is recommended that a spacer be used with a puffer (metered dose inhaler)
    • Other types of inhalers could be a turbuhaler®, ellipta® or a diskus®
  • Controller inhalers are usually taken regularly every day to control asthma to reduce the swelling inside the airway
    • Usually, they are taken in the morning and at night so generally not taken to school
      (unless the student will be participating in an overnight activity)

Students need to be informed that inhalers are medicines and like other medicines,
should not be shared.

Which students can self-carry their reliever medication?

Students who have obtained permission from their parent/guardian to carry their own inhaler because their parent/guardian feels they feel their child understands when and why they need to use their reliever inhaler.

What are the common symptoms of asthma?

Cough, wheeze, shortness of breath, chest tightness and mucus production.

What do I do if a student is having difficulty breathing?

If any of the following occur, TAKE ACTION:

  • Continuous coughing
  • Trouble breathing
  • Chest tightness
  • Wheezing (whistling sound in chest)
  • Student may also be restless, irritable and/or very tired.

STEP 1: Immediately use fast-acting reliever inhaler (usually a blue inhaler). Use a spacer if provided (valved-holding chamber).

STEP 2: Check symptoms. Only return to normal activity when all symptoms are gone. If symptoms get worse or do not improve within 10 minutes, this is an emergency – follow steps below.

What does an EMERGENCY asthma attack look like?

If any of the following occur:

  • Breathing is difficult and fast
  • Cannot speak in full sentences
  • Lips or nails are blue or gray
  • Skin on neck is sucked in with each breath (common with very young children)
  • Student may also be anxious, confused and/or very tired

What to do immediately:

STEP 1: Immediately administer a fast-acting reliever inhaler (usually a blue inhaler). Use a spacer (valved-holding chamber) if provided. CALL 9-1-1 for an ambulance. Follow 911 communication protocol with emergency responders.
STEP 2: If symptoms continue, use the fast – acting reliever inhaler every 5 -15 minutes until medical help arrives

While waiting for medical help to arrive:

  • Have student sit up with arms resting on a table (do not have person lie down unless it is an anaphylactic reaction). See below for anaphylaxis recommendations.
  • Do not have student breathe into a bag
  • Stay calm, reassure the student
  • Notify the parent/guardian or emergency contact stay by his/her side

What is anaphylaxis?

Anaphylaxis is a severe life-threatening allergy that requires immediate treatment. Examples of allergens that may cause anaphylaxis:

  • Foods such as peanuts and tree nuts, fish, eggs, milk and sulphites (a preservative used in foods)
  • Insect stings

Anaphylaxis and Asthma
If a student has both asthma and anaphylaxis, and is having an attack and you are in doubt if it’s asthma or anaphylaxis:

  • INJECT EPHINEPHRINE
    • Give epinephrine ( EpiPen®) at the first signs of an anaphylactic allergic reaction
  • Call 9-1-1 or your local emergency medical services and tell them that someone is having an anaphylactic reaction
  • Go to the nearest hospital right away (ideally by ambulance), even if symptoms are mild or have stopped. The reaction could get worse or come back
  • Notify the student’s parent or guardian emergency contact persons

What are asthma triggers?

A trigger is something that can make asthma worse. Triggers in schools may include:

  • Viruses (common cold)
  • Dust or dust mites
  • Mould
  • Pet dander
  • Scented markers
  • Cleaning products
  • Perfumes
  • Scented body lotions
  • Building repairs while students and staff are at school

What are signs that the asthma symptoms are getting worse or the student has poor control of their asthma?

  • A student is using their reliever inhaler four or more times per week (you see them using it once or more each day and this occurs all week)
  • A student is having asthma symptoms such as cough, wheeze, shortness of breath four or more days a week
  • A student is more tired than usual (could be due to night-time coughing or other asthma symptoms)
  • If a student is having difficulty with activities/sports, playing a wind instrument, they may not have their asthma under control

Notify the parent/guardian if you observe this happening. The teacher may be first to realize the asthma is not under control and by notifying the parent, you can help get the asthma under control before it gets dangerously uncontrolled.

Should students with asthma be able to exercise?

While exercise can be an asthma trigger, exercise is important for everyone. There are a few
guidelines to follow:

  • Remind the student to do a 10-15 minute warm up prior to exercising and do a cool down afterwards
  • Some students may need to use their inhaler 10-15 minutes prior to exercise
  • Be aware of environmental conditions (i.e. weather extremes, days with smog). If necessary, the student may need to exercise indoors or go outside at a different time of day when weather conditions are better. Check www.airhealth.ca
  • If a student is having difficulty with asthma symptoms at the start of exercise:
    • They may need to use their reliever inhaler and wait until their asthma symptoms lessen
    • If they have asthma symptoms during exercise, they should stop until they feel better

Advise parent/guardian if a student is having trouble with exercise.